Illinois Journal of Mathematics

The probability of escaping interference

F. B. Knight and J. L. Steichen

Full-text: Open access

Abstract

Consider two independent sequences of travelers arriving at opposite ends of a one-lane shared pathway. Each traveler attempts to traverse the entire pathway to the opposite end. An attempt fails if the traveler collides with an opposing traveler. In a collision, both opposing travelers are annihilated. We study the probability that a traveler manages to traverse the entire length of the one-lane shared pathway unobstructed. The dynamics of the travelers include the possibility of acting as bodyguards and "running interference" for a more recent arrival traveling in the same direction. This model was developed to address some questions in the theory of crystal growth. It may have possible applications in Particle Physics as well as to traffic at a one-lane bridge. This paper develops some properties of the model while focusing on the probability that a traveler crosses the entire pathway without interference.

Article information

Source
Illinois J. Math., Volume 50, Number 1-4 (2006), 689-699.

Dates
First available in Project Euclid: 12 November 2009

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1258059488

Digital Object Identifier
doi:10.1215/ijm/1258059488

Mathematical Reviews number (MathSciNet)
MR2247842

Zentralblatt MATH identifier
1098.60039

Subjects
Primary: 60G35: Signal detection and filtering [See also 62M20, 93E10, 93E11, 94Axx]
Secondary: 60G55: Point processes 60J75: Jump processes 60K40: Other physical applications of random processes

Citation

Knight, F. B.; Steichen, J. L. The probability of escaping interference. Illinois J. Math. 50 (2006), no. 1-4, 689--699. doi:10.1215/ijm/1258059488. https://projecteuclid.org/euclid.ijm/1258059488


Export citation